New Mexico, 2012High Wind in New Mexico, April 26, 2012
April 26, 2012 · NWS EPZ · 1 event in 1 county or zone
An upper trough extended from the Great Basin through the Four Corners. Southwest flow ahead of this trough and approaching jet streak entering Southwest New Mexico brought wind gusts up to 66 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper trough extended from the Great Basin through the Four Corners. Southwest flow ahead of this trough and approaching jet streak entering Southwest New Mexico brought wind gusts up to 66 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 26, 12:48 PM MST, 7 hours 12 minutes earlier.
Area forecast discussion, Apr 26, 12:48 PM MST, 7 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
148 PM MDT THU APR 26 2012
.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE ACROSS NEW MEXICO AND WESTERN
TEXAS CAUSING WINDY CONDITIONS WITH BLOWING DUST THIS AFTERNOON
AND EARLY THIS EVENING. A WEAK COLD FRONT WILL ALSO PASS THROUGH
THE REGION RESULTING IN COOLER NEAR NORMAL TEMPERATURES ON FRIDAY.
WESTERLY WINDS WILL PRODUCE DRY SEASONABLY WARM WEATHER THIS
COMING WEEKEND THROUGH MOST OF NEXT WEEK.
&&
.DISCUSSION...
UPPER LOW WAS ENTERING WESTERN ARIZONA EARLY THIS AFTERNOON WITH
ASSOCIATED DPVA AND STRONG DYNAMIC FORCING PRODUCING WIDESPREAD
CONVECTION OVER CENTRAL AND EASTERN PORTIONS OF THE STATES. IN
CONTRAST DRIER AIR WAS ENTERING SOUTHERN NEW MEXICO AND FAR
WESTERN TEXAS WITH BAND OF MID LEVEL MOISTURE AND MID/HIGH CLOUDS
MOVING EAST. THE LOW WILL ACCELERATE TO THE NORTHEAST LATER THIS
AFTERNOON AND THIS EVENING WHILE LEE TROUGH DEEPENS OVER EASTERN
NEW MEXICO. LOW AND MID LEVEL GRADIENTS WILL THEREFORE INCREASE
WITH SOLAR HEATING RESULTING IN MIXING HEIGHTS TO NEAR 500 MB
WHERE WIND SPEEDS WILL BE NEAR 50 KT. THUS WINDY CONDITIONS WILL
OCCUR WITH CURRENT WARNINGS AND ADVISORIES COVERING THE EVENT.
DROUGHT CONDITIONS WILL SUPPORT BLOWING DUST AS WELL. TRACK OF
UPPER LOW INDICATES STRONGER FORCING/COOLING ALOFT AND INSTABILITY
WILL REMAIN NORTH OF THE CWA SO ALMOST ALL OF THE CWA WILL REMAIN
DRY.
LATER THIS EVENING A PACIFIC COLD FRONT WILL
SWEEP ACROSS THE AREA CAUSING HIGH TEMPERATURES TO BE AROUND 10
DEGREES COOLER OR NEAR NORMAL ON FRIDAY. DESPITE ABSENCE OF UPPER
DISTURBANCES BREEZY TO MARGINALLY WINDY CONDITIONS ANTICIPATED
TOMORROW AS LEE CYCLONE DEEPENS TO THE NORTHEAST WHILE FLOW ALOFT
REMAINS RATHER STRONG FROM THE WEST. CONTINUED DEEP WESTERLY
WINDS WILL BRING DRY SLIGHTLY WARMER CONDITIONS ON SATURDAY.
LATEST GFS AND ECMWF FORECAST WIDESPREAD WEST TO SOUTHWEST FLOW
OVER ENTIRE CWA SUNDAY THROUGH AT LEAST TUESDAY WITH DRY LINE
REMAINING EAST OF THE REGION. THUS AREA WILL LACK SUFFICIENT
MOISTURE FOR ANY SIGNIFICANT PRECIP. HAVE THEREFORE REMOVED
MENTION OF RAIN EXCEPT FOR SLIGHT CHANCES OF THUNDER OVER THE
SACS.
&&
.AVIATION...VALID 26/00Z-27/00Z.
MOSTLY VFR CONDS THRU PD. SKY SCT100-150 BKN200-250 WITH CONDS
BECOMING SCT AFT 06Z: SLIGHT RISK ISOLD SHRA TSTM MAINLY HIGHER
TERRAIN OF THE GILA WILDERNESS CATRON COUNTY 00Z-06Z WITH SCT-BKN
BKN AND GNLY VFR BRIEFLY MVFR. WINDS 25025G35KT AND 25032G47KT EAST
SLOPES UNTIL 06Z THEN 280/15G283KT. LCL VSBYS 1-3 SM AND SOME AREAS
1/2-1 SM 22Z-02Z IN BLDU GNLY S OF A SVC-ALM LINE. MOGR TURBC OVR NR
MTNS / EAST SLOPES BLO 15K MSL.
&&
.FIRE WEATHER...
.DISCUSSION...
RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING
ALL AREAS BELOW 7000 FEET IN ELEVATION...
A MODERATE TO STRONG PACIFIC STORM SYSTEM WILL MOVE INTO NEW MEXICO
LATER TODAY...WITH SOUTHWEST WINDS BECOMING VERY WINDY BY THIS
AFTERNOON. WIND SPEEDS OF 30 TO 40 MPH EXPECTED WITH ISOLATED GUSTS
OF 50+ MPH EAST SLOPES. BLOWING DUST WILL REDUCE VISIBILITIES TO LESS
THAN AN MILE IN DUST PRONE AREAS THIS AFTERNOON. AFTERNOON
TEMPERATURES WILL BE NEAR RECORDS FOR PORTIONS OF THE FIRE ZONES
AGAIN TODAY. A WESTERLY FLOW WILL BRING COOLER TEMPERATURES AND
LOWER WIND SPEEDS TO THE REGION ON FRIDAY AND SATURDAY...HOWEVER
CONDITIONS MAY STILL APPROACH RED FLAG IN THE LOWLANDS EAST OF THE
RIO GRANDE FRIDAY AFTERNOON BUT GENERALLY NOT WIDESPREAD IN TIME OR
SPACE. A SLIGHT RISK FOR A BRIEF LIGHT RAIN SHOWER OR THUNDERSTORMS
EXISTS FOR THE NORTHERN PORTION OF OF ZONE 110 MAINLY IN CATRON
COUNTY. DRY LIGHTNING IS POSSIBLE LATE THIS AFTERNOON AND EARLY
EVENING. OTHERWISE...A WEAK SURGE OF MOISTURE MAY CAUSE A FEW
THUNDERSTORMS TO DEVELOP OVER PORTIONS OF OTERO AND HUDSPETH
COUNTIES ON SUNDAY THROUGH TUESDAY OTHERWISE...CONDITIONS WILL
REMAIN DRY WITH TEMPERATURES NEAR OR A FEW DEGREES ABOVE NORMAL.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 65 86 64 88 64 / 0 0 0 0 0
SIERRA BLANCA 59 85 62 89 61 / 0 0 0 0 0
LAS CRUCES 52 81 51 84 52 / 0 0 0 0 0
ALAMOGORDO 54 80 52 84 52 / 10 0 0 0 0
CLOUDCROFT 37 70 39 68 37 / 10 0 0 0 0
TRUTH OR CONSEQUENCES 56 79 53 83 53 / 10 0 0 0 0
SILVER CITY 47 72 50 75 51 / 10 0 0 0 0
DEMING 47 81 49 85 52 / 0 0 0 0 0
LORDSBURG 45 79 48 85 49 / 0 0 0 0 0
WEST EL PASO METRO 63 85 64 87 65 / 0 0 0 0 0
DELL CITY 52 88 49 86 52 / 0 0 0 0 0
FORT HANCOCK 61 89 59 90 61 / 0 0 0 0 0
LOMA LINDA 55 84 60 85 55 / 0 0 0 0 0
FABENS 62 88 60 92 60 / 0 0 0 0 0
SANTA TERESA 54 84 56 88 59 / 0 0 0 0 0
WHITE SANDS HQ 59 83 60 86 63 / 0 0 0 0 0
JORNADA RANGE 44 85 44 85 46 / 0 0 0 0 0
HATCH 46 81 48 82 50 / 0 0 0 0 0
COLUMBUS 50 81 55 86 59 / 0 0 0 0 0
OROGRANDE 56 85 57 89 60 / 0 0 0 0 0
MAYHILL 46 74 44 73 45 / 10 0 0 0 10
MESCALERO 41 72 40 73 40 / 10 0 0 0 0
TIMBERON 38 73 41 74 40 / 10 0 0 0 0
WINSTON 43 76 43 79 45 / 10 0 0 0 0
HILLSBORO 48 76 51 79 52 / 10 0 0 0 0
SPACEPORT 49 80 51 81 52 / 0 0 0 0 0
LAKE ROBERTS 38 78 38 82 39 / 10 0 0 0 0
HURLEY 43 74 43 78 44 / 0 0 0 0 0
CLIFF 44 80 44 85 46 / 10 0 0 0 0
MULE CREEK 47 72 45 77 48 / 10 0 0 0 0
FAYWOOD 42 78 45 79 45 / 0 0 0 0 0
ANIMAS 42 81 49 85 49 / 0 0 0 0 0
HACHITA 41 82 46 88 45 / 0 0 0 0 0
ANTELOPE WELLS 49 85 52 89 55 / 0 0 0 0 0
CLOVERDALE 44 77 49 81 50 / 0 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...BLOWING DUST ADVISORY UNTIL 8 PM MDT THIS EVENING FOR NMZ404-405-
407-410>413-417.
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR NMZ110>113.
WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR NMZ401-403>407-
409>417.
HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR NMZ402-408.
TX...BLOWING DUST ADVISORY UNTIL 8 PM MDT THIS EVENING FOR TXZ418>420.
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR TXZ055-056.
WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR TXZ418>420.
&&
05 ROGASH/20 NOVLANHazardous weather outlook, Apr 26, 4:55 AM MST, 15 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
555 AM MDT THU APR 26 2012
NMZ401>417-TXZ418>424-271200-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
555 AM MDT THU APR 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...TODAY AND TONIGHT
A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE STATE LATE TODAY. WIND
SPEEDS WILL INCREASE IN RESPONSE TO THE SYSTEM. SOUTHWEST WINDS OF
30 TO 40 MPH WITH GUSTS TO 50 MPH WILL BE POSSIBLE THROUGH THE
EARLY EVENING HOURS. WINDS OVER THE MOUNTAINS OF THE GILA REGION
MAY BE STRONGER AT 35 TO 45 MPH...RESULTING IN A HIGH WIND WARNING
BEING ISSUED FOR THAT AREA FOR THIS AFTERNOON AND EVENING. THE
STRONG WINDS WILL CAUSE CONSIDERABLE BLOWING DUST THAT MAY REDUCE
VISIBILITIES TO LESS THAN A MILE IN DUST PRONE AREAS IN THE
DESERTS. A FEW LOCAL AREAS NEAR CONSTRUCTION SITES MAY HAVE
PERIODS OF NEAR ZERO VISIBILITY. WINDS WILL DIMINISH LATER THIS
EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WINDS WILL BE
LIGHTER AND TEMPERATURES COOLER ON FRIDAY AND AGAIN ON SATURDAY.
GENERALLY DRY CONDITIONS ARE EXPECTED FOR SUNDAY THROUGH
WEDNESDAY. A SURGE OF MOISTURE WILL APPROACH THE AREA FROM THE
EAST THAT MIGHT BE ABLE TO PRODUCE A FEW AFTERNOON AND EVENING
THUNDERSTORMS OVER EASTERN PORTIONS OF OTERO AND HUDSPETH COUNTY
BUT CHANCES FOR MEASURABLE RAIN REMAIN POOR.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LUNDEEN
High Wind, Sierra County Lakes
- When
- April 26, 8:00 PM MST to 9:00 PM MST
- Where
- Sierra County Lakes forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.131, -107.192 (the zone’s center; the record gives no point)
The Truth or Consequences ASOS measured a peak gust of 66 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Tennessee, April 26, 20121 injured · $400,000 · EF2 · 6 events
- Tornado and Hail in Tennessee, April 26, 20127 injured · $127,000 · EF0 · 49 events
- Hail and Damaging Winds in Texas, April 26, 2012$81,000 · 1.5 in hail · 20 events
- High Wind in New Mexico, April 26 to 27, 2012$70,000 · 66 kt wind · 16 events
- Flash Flood and Hail in Kentucky, April 26, 2012$55,000 · 2.5 in hail · 21 events
- Hail and Damaging Winds in Tennessee, April 26, 2012$51,000 · 1 in hail · 13 events
- Hail and Damaging Winds in North Carolina, April 26, 20121 injured · $30,000 · 55 kt wind · 14 events
- Flash Flooding and Hail in West Virginia, April 26, 2012$50,000 · 1.5 in hail · 7 events
- Strong Wind in California, April 26, 2012$55,000 · 2 events
- Flash Flood and Hail in North Carolina, April 26, 2012$20,000 · 1.75 in hail · 20 events
- Flash Flood and Hail in West Virginia, April 26, 2012$27,000 · 1.75 in hail · 9 events
- Flash Flood and Hail in Kentucky, April 26, 2012$30,000 · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374213.